Tornadoes · United States · Alabama · 2002
F3 tornado, Fayette to Townley, Alabama, November 10, 2002
From Fayette to Townley, this F3 tornado ran 44.3 miles across Fayette, Walker and Winston counties on November 10, 2002, touching down at 6:52 PM CST and reaching 1,175 yards wide. It killed 4 people and injured 38, and did $3.2 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F3
- Date
- November 10, 2002
- Touchdown
- 6:52 PM CST (00:52 UTC)
- Path length
- 44.3 miles (71.3 km)
- Path width
- 1,175 yards (1074 m)
- Deaths
- 4
- Injuries
- 38
- Property damage
- $3.2 million
- Counties
- Fayette, Walker and Winston counties
- Touchdown point
- 33.750, -87.870
- Lift-off point
- 34.050, -87.180
- Record number
- 362
What the Weather Service recorded
The Carbon Hill Tornado was the first tornado of the evening. It began in Fayette County at 6:52 pm, about 5.6 miles north-northwest of the city of Fayette, and 2.8 miles west of US Highway 43. The tornado moved on a northeast track crossing US 43, State Route 129, and SR 13, and then moved into Walker County just southwest of Carbon Hill at 7:10 pm.It then crossed the western and northern sections of Carbon Hill, downing trees and power lines and damaging many residential structures. Carbon Hill Elementary School was also heavily damaged. The tornado continued northeast, crossing SR5, and exited the county at SR 195. The two deaths associated with this tornado occurred just south of SR 195.Entering Winston County at 7:31 pm, the tornado continued on a northeast path traveling across mostly sparsely populated areas of Bankhead National Forest and several fingers of Smith Lake. It crossed County Road 41 about 1.8 miles south of Arley and then crossed CR 12, finally lifting at 7:45 pm.This tornado was rated an F3 on the Fujita scale, with winds estimated to be in the 150 to 200 mph range. Much of the damage along the track was lesser intensity (F1 and F2). F3 damage occurred in both Fayette and Walker Counties.Total path length for the Carbon Hill Tornado was 44.3 miles, with a width of 1175 yards. Four deaths were reported with this tornado, three in the Rose Hill community of Walker County and one near Arley in Winston County. Injury figures are approximate with three in Fayette County, 20 in Walker County, and 15 in Winston County. About 40 percent of the injuries were treated at local hospitals while about 60 percent of the injuries were considered minor.Structural damage along the path included approximately 47 in Fayette County, 135 in Walker County, and 35 in Winston County. Numbers are approximate because most reports from Red Cross and EMA were made based on the whole county not by tornado.Beg: 33 45.949/87 51.069 End: 34 03.992/87 10.409
The Saragossa Tornado was the fourth tornado to occur in Alabama and the longest track of the severe weather episode. It began in Fayette County, just east of the Sipsey River about 6 miles north-northeast of the city of Fayette at 8:15 pm. The tornado moved northeast, crossing portions of State Routes 102 and 13, and then SR 102 again around Stoddards Crossroads.The tornado crossed into Walker County at 8:34 pm and traveled through sparsely populated areas of western Walker County. It crossed the interchange of US Highway 78 about 5.5 miles east-southeast of Carbon Hill, and became very strong as it traveled through the Saragossa area. It crossed State Roads 5, 195, and 257, before entering Winston County.The tornado appeared to be at its most intense during the travel from US 78/SR 118 interchange across Saragossa and the areas near SR 5 and SR 195. Seven deaths occurred in this 10 mile stretch of the tornado track, along with an estimated 40 injuries.At 9:03 pm the tornado crossed the extreme southeastern tip of Winston County, crossing a part of Smith Lake.The tornado entered Cullman County at 9:08 pm, moving across portions of Smith Lake and across CR 222. Tornado intensity remained high during the first several miles after it entered Cullman County. Continuing northeast, it crossed Interstate 65 and US 31 just south of Cullman on the southside of the Cullman Golf Course.The tornado seemed to be significantly less intense as it continued to travel northeasterly toward Holly Pond. Damage from just east of US 31 to just south of Holly Pond was not nearly as intense as it was west of Interstate 65. Traveling through mostly rural areas downing trees and powerlines, and damaging scattered structures along the way, the tornado finally ended just south-southeast of Holly Pond at 9:52 pm, This was the longest tornado of the outbreak, with a path length of 72.6 miles and a width of 1100 yards. It was the second F3 tornado of the day. Seven deaths were reported with the storm, all in Walker County, along with an estimated 45 injuries.Structural damage details are difficult to report since reporting is based primarily on county and not by individual tornadoes. Based on EMA and Red Cross data, structures damaged or destroyed were approximately 20 in Fayette County, 300 in Walker County, 5 in Winston County, and 164 in Cullman County.This is also one of the longest tornadoes tracks in recent history. At 72.6 miles in length, this becomes the fourth longest tornado in Alabama since 1950.Beg: 33 45.072/87 45.991 End: 34 09.775/86 36.403
The deaths
11 direct deaths are recorded for this tornado, each with what Storm Data knows of it.
| Age | Sex | Where | Kind |
|---|---|---|---|
| 53 | M | Outside/Open Areas | Direct |
| 61 | M | Mobile/Trailer Home | Direct |
| 62 | F | Mobile/Trailer Home | Direct |
| 91 | M | Permanent Home | Direct |
| 39 | F | Mobile/Trailer Home | Direct |
| 15 | F | Mobile/Trailer Home | Direct |
| 50 | M | Mobile/Trailer Home | Direct |
| 51 | M | Mobile/Trailer Home | Direct |
| 73 | F | Mobile/Trailer Home | Direct |
| 38 | F | Mobile/Trailer Home | Direct |
| 61 | F | Mobile/Trailer Home | Direct |
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:23 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Nov 10, 4:59 PM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Nov 10, 4:59 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 459 PM CST SUN NOV 10 2002 GOING TO UPDATE TO INCLUDE THE NEW TORNADO WATCH. .BHM...NONE.
Hazardous weather outlook, Nov 10, 1:00 PM CST, 5 hours 52 minutes before
ALZ001>050-102200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CST SUN NOV 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A STRONG COLD FRONT WILL BE MOVING TOWARDS ALABAMA TONIGHT. AHEAD OF THIS SYSTEM...EXPECT INCREASING SHOWER AND THUNDERSTORM ACTIVITY. THIS ACTIVITY SHOULD CONTINUE TO INCREASE IN AREAL COVERAGE AND STRENGTH THIS EVENING AND INTO TONIGHT. DEWPOINT TEMPERATURES AND INSTABILITIES WILL CONTINUE TO INCREASE THROUGH THE EVENING AHEAD OF THIS COLD FRONT. THE STORM PREDICTION CENTER HAS PLACE MUCH OF NORTHERN ALABAMA UNDER A HIGH RISK OF SEVERE STORMS TONIGHT. THE COUNTIES UNDER THE HIGH RISK ARE GENERALLY NORTH AND WEST OF INTERSTATE 59. ISOLATED TORNADOES...DAMAGING STRAIGHT LINE WINDS... AND EVEN SOME LARGE HAIL MAY BE ENCOUNTERED IN SOME OF THE STRONGEST STORMS. A MODERATE RISK OF SEVERE THUNDERSTORMS IS POSSIBLE OVER THE REMAINDER OF CENTRAL ALABAMA. THE SEVERE RISKS TAPERS OFF FARTHER SOUTH TO A SLIGHT RISK ACROSS SOUTH-CENTRAL ALABAMA. ALL PERSONS ACROSS THE STATE NEED TO REMAIN ALERT TONIGHT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND SHOULD BE READY TO TAKE THE NECESSARY SAFETY PRECAUTIONS TO PROTECT LIFE AND PROPERLY. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION WILL PROBABLY BE REQUIRED BY THIS EVENING OVER NORTHWEST ALABAMA. ALL COUNTIES IN THE HIGH AND MODERATE RISK AREAS WILL PROBABLY BE ACTIVATED AT SOMETIME DURING THE EVENING AND OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... THIS COLD FRONT WILL STALL OUT ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA KEEPING A CHANCE OF THUNDERSTORMS IN THE FORECAST ON MONDAY. HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. THEN ANOTHER UPPER LEVEL SYSTEM WILL MOVE IN FROM THE WEST ON TUESDAY PUSHING THE RAIN AND THUNDERSTORM ACTIVITY OUT OF ALABAMA TUESDAY NIGHT.
In the hours before
Special weather statement, Nov 10, 5:44 PM CST, 1 hour 8 minutes before
ALZ011>014-110045- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 544 PM CST SUN NOV 10 2002 .A THUNDERSTORM ADVISORY IN EFFECT FOR FAYETTE...LAMAR...WINSTON AND MARION COUNTIES UNTIL 645 PM CST... .FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING STORMS. AT 540 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 29 MILES SOUTHWEST OF MOLLOY...MISSISSIPPI...MOVING NORTHEAST AT 50 MPH. * THIS STORM WILL AFFECT AREAS IN AND NEAR...BEAR CREEK...BEAVERTON...BRILLIANT...GU-WIN...GUIN...LYNN...MANSFIELD...MO LLOY...NATURAL BRIDGE...SULLIGENT...VERNON...WAYSIDE...WHITEHOUSE AND WINFIELD. STRONG WINDS COULD KNOCK DOWN SMALL TREE LIMBS OR BRANCHES. UNSECURED SMALL OBJECTS COULD BE BLOWN AROUND. SOME MINOR STRUCTURAL DAMAGE TO NEW CONSTRUCTION SITES OR OLDER DETERIORATING BUILDINGS IS POSSIBLE. LAT...LON 3357 8873 3343 8860 3406 8750 3428 8770
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 00:00Z
0.9 hours before the tornado, 106 km from the path. November 11, 2002.
- Mixed-layer CAPE
- 2257 J/kg
- Mixed-layer CIN
- -3 J/kg
- Surface CAPE
- 2626 J/kg
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 4.4
- Supercell composite
- 15.3
- 0-3 km lapse rate
- 6.3 K/km
The surface observations
Cullman/Folsom_field_arpt (3A1), 74 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2002 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of November 10, 2002
63 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 10 | 12:10 AM CST | F1 | Madison, TN | 4.0 | 220 | $3.0 million | ||
| November 10 | 12:50 AM CST | F0 | Montgomery, TN | 0.1 | 20 | |||
| November 10 | 1:00 AM CST | F1 | Montgomery, TN | 0.3 | 400 | 2 | $100,000 | |
| November 10 | 1:05 AM CST | F0 | Robertson, TN | 0.1 | 20 | |||
| November 10 | 2:00 AM CST | F1 | Allen, KY | 1.5 | 25 | $70,000 | ||
| November 10 | 2:00 AM CST | F2 | Sumner, TN | 2.6 | 900 | 6 | $500,000 | |
| November 10 | 2:30 PM EST | F1 | Blackford, IN | 5.0 | 100 | 3 | $250,000 | |
| November 10 | 1:32 PM CST | F0 | Jackson, IL | 9.0 | 100 | $4,000 | ||
| November 10 | 1:41 PM CST | F0 | Franklin, IL | 0.5 | 50 | $1,000 | ||
| November 10 | 2:46 PM EST | F0 | Wells, IN | 1.0 | 100 | $10,000 | ||
| November 10 | 2:59 PM EST | F3 | Adams, IN | 5.0 | 200 | $120,000 | ||
| November 10 | 3:15 PM EST | F4 | Van Wert–Roselms tornado, OH | 52.8 | 880 | 4 | 17 | $30 million |
| November 10 | 4:38 PM EST | F3 | Union, OH | 9.0 | 300 | 2 | $530,000 | |
| November 10 | 4:51 PM EST | F1 | Union, OH | 0.5 | 200 | $50,000 | ||
| November 10 | 4:54 PM EST | F1 | Wood, OH | 4.5 | 50 | $850,000 | ||
| November 10 | 4:57 PM EST | F2 | Hancock, OH | 9.0 | 50 | $12 million | ||
| November 10 | 5:10 PM EST | F0 | Marion, OH | 0.1 | 25 | $10,000 | ||
| November 10 | 5:10 PM EST | F0 | Wood, OH | 0.1 | 25 | |||
| November 10 | 5:15 PM EST | F3 | Seneca, OH | 21.0 | 100 | 1 | 2 | $13 million |
| November 10 | 5:19 PM EST | F1 | Wood, OH | 0.5 | 25 | $330,000 | ||
| November 10 | 5:20 PM EST | F1 | Sandusky, OH | 3.5 | 50 | $1.3 million | ||
| November 10 | 5:21 PM EST | F0 | Bibb, GA | 0.8 | 200 | $500,000 | ||
| November 10 | 5:30 PM EST | F2 | Ottawa, OH | 10.0 | 50 | 4 | $14 million | |
| November 10 | 5:42 PM EST | F1 | Huron, OH | 12.5 | 50 | $1.3 million | ||
| November 10 | 5:45 PM EST | F1 | Richland, OH | 1.0 | 25 | $200,000 | ||
| November 10 | 5:48 PM EST | F2 | Ashland, OH | 9.5 | 50 | $2.4 million | ||
| November 10 | 6:15 PM EST | F0 | Franklin, FL | 0.1 | 50 | $10,000 | ||
| November 10 | 6:20 PM EST | F2 | Wayne, OH | 5.0 | 100 | $1,000 | ||
| November 10 | 6:27 PM EST | F1 | Stark, OH | 3.3 | 25 | $850,000 | ||
| November 10 | 6:35 PM EST | F0 | Morgan, TN | 1.5 | 25 | $20,000 | ||
| November 10 | 6:40 PM EST | F1 | Scott, TN | 4.1 | 50 | $110,000 | ||
| November 10 | 5:40 PM CST | F0 | Carroll, TN | 0.3 | 33 | $10,000 | ||
| November 10 | 5:42 PM CST | F1 | Coffee, TN | 4.1 | 50 | |||
| November 10 | 5:45 PM CST | F2 | Bedford, TN | 5.0 | 500 | 3 | $150,000 | |
| November 10 | 6:50 PM EST | F1 | Scott, TN | 4.2 | 50 | $130,000 | ||
| November 10 | 5:55 PM CST | F0 | Madison, TN | 0.3 | 66 | $50,000 | ||
| November 10 | 7:00 PM EST | F2 | Summit, OH | 10.1 | 100 | $17 million | ||
| November 10 | 6:52 PM CST | F2 | Coffee, TN | 12.3 | 450 | 2 | 24 | $250,000 |
| November 10 | 7:54 PM EST | F2 | Mercer, PA | 7.0 | 500 | 1 | 19 | $1.0 million |
| November 10 | 7:08 PM CST | F3 | Lowndes, MS to AL | 29.2 | 440 | 55 | $60 million | |
| November 10 | 7:08 PM CST | F1 | Cumberland, TN | 3.4 | 400 | |||
| November 10 | 8:15 PM EST | F1 | Adams, OH | 1.3 | 50 | $100,000 | ||
| November 10 | 7:20 PM CST | F1 | Winston, MS to AL | 51.0 | 400 | 1 | $140,000 | |
| November 10 | 8:30 PM EST | F1 | Crawford, PA | 1.0 | 40 | $330,000 | ||
| November 10 | 7:30 PM CST | F2 | Attala, MS | 10.0 | 1,000 | $140,000 | ||
| November 10 | 8:30 PM EST | F0 | Casey, KY | 0.1 | 25 | |||
| November 10 | 8:31 PM EST | F3 | Morgan, TN | 8.3 | 300 | 7 | 28 | $970,000 |
| November 10 | 7:36 PM CST | F1 | Lowndes, MS to AL | 9.5 | 400 | $20,000 | ||
| November 10 | 8:45 PM EST | F0 | Lincoln, KY | 0.1 | 25 | |||
| November 10 | 8:54 PM EST | F2 | Anderson, TN | 5.5 | 75 | $210,000 | ||
| November 10 | 8:10 PM CST | F2 | Van Buren, TN | 2.9 | 100 | $70,000 | ||
| November 10 | 8:15 PM CST | F3 | Fayette, AL | 72.6 | 1,175 | 7 | 53 | $4.3 million |
| November 10 | 8:20 PM CST | F1 | Winston, MS | 15.0 | 500 | $200,000 | ||
| November 10 | 8:30 PM CST | F1 | Bledsoe, TN | 6.2 | 100 | $100,000 | ||
| November 10 | 8:34 PM CST | F1 | Madison, MS | 2.0 | 50 | $10,000 | ||
| November 10 | 8:46 PM CST | F0 | Cumberland, TN | 0.1 | 20 | |||
| November 10 | 9:10 PM CST | F1 | Fayette, AL | 4.3 | 90 | $40,000 | ||
| November 10 | 9:38 PM CST | F1 | Walker, AL | 4.3 | 300 | $400,000 | ||
| November 10 | 9:43 PM CST | F3 | Cumberland, TN | 12.2 | 900 | 4 | 18 | $500,000 |
| November 10 | 10:22 PM CST | F2 | Tuscaloosa, AL | 15.2 | 450 | 3 | $800,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.